Rosiglitazone Is Associated with Sharp Lipid Irregularity

JANUARY 01, 2005

Researchers in the United Kingdom found 3 cases linking lipid abnormalities with rosiglitazone. The study showed that treatment with rosiglitazone might cause an acute decrease in high-density lipoprotein (HDL; "good") cholesterol and an increase in fasting triglycerides. Reporting in Diabetes Care (November 2004), the researchers said that the 3 participants had type 2 diabetes and high cholesterol and were being treated with rosiglitazone. The results of the study indicated that rosiglitazone was temporally related to a drastic decline in HDL cholesterol.

Once the drug was stopped, the patients had a rapid return of HDL cholesterol to pretreatment levels. All 3 patients had a "striking improvement" in blood sugar control with rosiglitazone treatment even with the abnormal cholesterol response. The researchers noted that the mechanism of rosiglitazone-induced cholesterol abnormalities remains to be determined. Although the cholesterol problem was rare, the researchers recommended that a full lipid profile, including HDL cholesterol, be taken prior to beginning rosiglitazone and similar drugs and again 3 months later.



SHARE THIS SHARE THIS
0

Become A RESPIMAT T.O.P. Performer 

Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.

Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?


Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


3rd Annual Convenient Healthcare and Pharmacy Collaborative Conference


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.